Alert archive / Montana / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 2, NWS Great Falls, MT

May 10, 2025Chouteau County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 10, 2025, 3:53 PM MDT for Chouteau County, Montana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2025, 3:53 PM MDT (21:53 UTC)
Expired
May 10, 2025, 4:45 PM MDT
In force
52 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Chouteau County, MT

The radar

The Great Falls radar (KTFX), 74 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 9.9 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2025-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2025-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2487 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

952 
WUUS55 KTFX 102153
SVRTFX
MTC015-102245-
/O.NEW.KTFX.SV.W.0002.250510T2153Z-250510T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
353 PM MDT Sat May 10 2025

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Chouteau County in north central Montana...

* Until 445 PM MDT.

* At 352 PM MDT, a severe thunderstorm was located 17 miles northeast
  of Black Eagle, or 19 miles northeast of Great Falls, moving
  northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Fort Benton, Floweree, Loma, and Carter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4796 11019 4771 11101 4771 11123 4813 11107
      4813 11083 4822 11083
TIME...MOT...LOC 2152Z 218DEG 40KT 4776 11111 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RCG
4 follow-up statements
748 
WWUS55 KTFX 102202
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
402 PM MDT Sat May 10 2025

MTC015-102245-
/O.CON.KTFX.SV.W.0002.000000T0000Z-250510T2245Z/
Chouteau MT-
402 PM MDT Sat May 10 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHWESTERN CHOUTEAU COUNTY...

At 402 PM MDT, a severe thunderstorm was located 16 miles west of
Fort Benton, moving northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Fort Benton, Floweree, Loma, and Carter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4796 11019 4771 11101 4772 11111 4813 11091
      4813 11083 4822 11083
TIME...MOT...LOC 2202Z 218DEG 40KT 4785 11101 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RCG
169 
WWUS55 KTFX 102213
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
413 PM MDT Sat May 10 2025

MTC015-102245-
/O.CON.KTFX.SV.W.0002.000000T0000Z-250510T2245Z/
Chouteau MT-
413 PM MDT Sat May 10 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR CENTRAL CHOUTEAU COUNTY...

At 412 PM MDT, a severe thunderstorm was located near Fort Benton,
moving northeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Fort Benton and Loma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4796 11020 4777 11083 4784 11094 4817 11070
      4808 11050
TIME...MOT...LOC 2212Z 236DEG 44KT 4788 11076 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RCG
416 
WWUS55 KTFX 102227
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
427 PM MDT Sat May 10 2025

MTC015-102245-
/O.CON.KTFX.SV.W.0002.000000T0000Z-250510T2245Z/
Chouteau MT-
427 PM MDT Sat May 10 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR CENTRAL CHOUTEAU COUNTY...

At 427 PM MDT, a severe thunderstorm was located 12 miles northeast
of Fort Benton, moving northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Loma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4784 11059 4795 11072 4814 11063 4808 11050
      4796 11020
TIME...MOT...LOC 2227Z 231DEG 38KT 4799 11054 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Glinskas
959 
WWUS55 KTFX 102242
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
442 PM MDT Sat May 10 2025

MTC015-102252-
/O.EXP.KTFX.SV.W.0002.000000T0000Z-250510T2245Z/
Chouteau MT-
442 PM MDT Sat May 10 2025

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHOUTEAU COUNTY WILL
EXPIRE AT 445 PM MDT...

The storm which prompted the warning has weakened and moved out of 
the area. Therefore, the warning will be allowed to expire. However, 
gusty winds are still possible with this thunderstorm.

&&

LAT...LON 4784 11059 4795 11072 4814 11063 4808 11050
      4796 11020
TIME...MOT...LOC 2242Z 270DEG 40KT 4809 11042 

$$

Glinskas

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:50 PM MDT, 1 hour 3 minutes earlier. Its key messages:

  • Isolated thunderstorms this afternoon through early this evening will produce strong to severe wind gusts.
  • On Sunday there will be showers and thunderstorms producing strong to severe wind gusts and small to large hail.
  • On Monday it will be windy in Southwestern Montana with the strongest winds in north-south oriented valleys.
  • Sunday evening through Wednesday there will be a series of upper-level disturbances that will bring lower-elevation rain and mountain snow.
Area forecast discussion, May 10, 2:50 PM MDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
250 PM MDT Sat May 10 2025

.KEY MESSAGES...

- Isolated thunderstorms this afternoon through early this
  evening will produce strong to severe wind gusts.

- On Sunday there will be showers and thunderstorms producing
  strong to severe wind gusts and small to large hail.

- On Monday it will be windy in Southwestern Montana with the
  strongest winds in north-south oriented valleys.

- Sunday evening through Wednesday there will be a series of
  upper-level disturbances that will bring lower-elevation rain
  and mountain snow.

&&

.DISCUSSION...

 - Meteorological Overview:

This afternoon an upper-level ridge is over North-central, Central,
and Southwestern Montana. Due to an approaching upper-level trough
combined with warm daytime temperatures, there will be isolated
thunderstorms this afternoon through this evening across the area.
These thunderstorms will move quickly from the southwest to
northeast beginning this afternoon. The primarily threat from any
thunderstorm will be strong to severe winds. Little to no rainfall
is expected with these thunderstorms.

Sunday afternoon/evening a surface cold front associated with an
upper-level trough will begin to move through North-central,
Central, and Southwestern Montana. This will lead to widespread
showers and thunderstorms across the area on Sunday. Isolated
thunderstorms will produce strong to severe wind gusts and small
hail. The greatest risk for any severe thunderstorm will be east of
the continental divide. On Sunday due to the cold front temperatures
will be around 10 to 15 degrees colder across the area but still
above seasonal averages. On Sunday due to a strong surface pressure
gradient it will be windy in Southwestern Montana. However, any
stronger wind gust would be convectively driven. Sunday evening rain
will move into the Rocky Mountain Front and adjacent plains. Some of
the higher peaks along the Rocky Mountain Front will receive some
snow.

Monday through Wednesday the upper-level trough will remain over
North-central, Central, and Southwestern Montana. This will bring
daily rain chances to the area Monday through Wednesday with cooler
temperatures. On Monday due to a strong surface pressure gradient
and strong mid and upper-level winds it will be windy in
Southwestern Montana. On Thursday an upper-level ridge begins to
move over North-central, Central, and Southwestern Montana. This
will allow temperatures to warm up slightly and showers to gradually
end on Thursday. On Friday the upper-level ridge will remain over
the area this will allow the area to dry out with slightly warmer
temperatures.

 - Forecast Confidence & Scenarios:

There is a 15 - 30% chance for thunderstorms today across North-
central, Central, and Southwestern Montana. The Storm Prediction
Center (SPC) has a Marginal Risk for severe wind (5% chance for a
wind gust of 58 mph or greater within 25 miles of a point) today
across much of the area. There is a 20 - 40% chance for
thunderstorms tomorrow across North-central, Central, and
Southwestern Montana. The SPC has a Marginal Risk for severe wind
and hail (5% chance for a wind gust of 58 mph or greater and a 5%
chance for hail 1 inch or larger within 25 miles of a point) Sunday
across much of the area.

On Monday there is a 50 - 70% chance for wind gusts of 55 mph or
greater and a 30% chance for sustained winds of 40 mph or greater
south of I-90 in Southwestern Montana. As a result a High Wind Watch
was issued for Southwestern Montana south of I-90 except for
Northwestern Beaverhead County from 9 AM Monday to 6 PM Monday.

Sunday through Monday there is a 10 - 30% chance for a quarter inch
of rain or greater across North-central, Central, and Southwestern
Montana excluding the Rocky Mountain Front. Along the Rocky Mountain
Front Sunday through Monday there is a 50 - 70% chance for a quarter
inch of rain or greater. Tuesday through Thursday There is a 50 -
80% chance for a half inch of liquid precipitation or greater across
Central and Southwestern Montana and along the Rocky Mountain Front.
There is a 30 - 60% chance for a quarter inch of rain or greater
across the lower-elevations of North-central Montana. There is
greater than a 70% chance for 6 inches of snow or greater across the
mountains of Southwestern Montana Tuesday through Thursday. -IG

&&

.AVIATION...
10/18Z TAF Period

Southwest flow across the Northern Rockies and MT will
destabilize with some increase in moisture this afternoon for
scattered thunderstorm development with cells tracking northeast
across southwest and central MT this afternoon into this evening.
Dry lower levels are likely to keep ceilings VFR through
mountain/terrain obscuration is likely to increase this
afternoon. This also promotes gusty downdraft/outflow winds with
storms this afternoon and evening, with strong wind gusts in
addition to lightning being the primary risk to aviation. Gusty
southwest surface winds develop at most terminals early this
afternoon and continue into this evening before diminishing.
Hoenisch

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  77  49  72 /  20  50  40  30
CTB  49  72  45  63 /  10  50  80  40
HLN  52  80  50  72 /  30  50  30  40
BZN  50  77  45  73 /  30  30  20  10
WYS  43  66  38  65 /  20  60  40  10
DLN  50  73  46  69 /  20  40  10  10
HVR  50  82  48  76 /  50  40  50  30
LWT  52  77  51  73 /  50  40  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Monday morning through Monday afternoon for
Beaverhead and Western Madison below 6000ft-Gallatin and Madison
County Mountains and Centennial Mountains-Madison River Valley-
Ruby Mountains and Southern Beaverhead Mountains.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, May 10, 3:40 PM MDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
340 PM MDT Sat May 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     Tstm Wnd Gst     2 W Black Eagle         47.53N 111.32W
05/10/2025  M63 MPH          Cascade            MT   Public

            63 mph wind gust at Ambient weather station
            on NW side of Great Falls.

&&

BH
Local storm report, May 10, 3:43 PM MDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
343 PM MDT Sat May 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     Tstm Wnd Gst     2 WNW Great Falls       47.52N 111.34W
05/10/2025  E65 MPH          Cascade            MT   Public

            65 mph gust at Ambient weather station on
            west side of Great Falls.

&&

BH
Special weather statement, May 10, 3:43 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Great Falls MT
343 PM MDT Sat May 10 2025

MTZ310-102230-
Western and Central Chouteau County MT-
343 PM MDT Sat May 10 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CHOUTEAU AND
NORTHEASTERN CASCADE COUNTIES THROUGH 430 PM MDT...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Black Eagle, or 15 miles north of Great Falls, moving
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Carter, Fort Benton, and Floweree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4811 11104 4787 11049 4760 11104 4762 11105
      4765 11102 4766 11100 4769 11099 4769 11131
      4770 11133
TIME...MOT...LOC 2143Z 219DEG 47KT 4771 11118

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RCG
Local storm report, May 10, 3:46 PM MDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
346 PM MDT Sat May 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     Tstm Wnd Gst     5 WSW Great Falls       47.47N 111.38W
05/10/2025  M54 MPH          Cascade            MT   ASOS

&&

BH
Local storm report, May 10, 3:48 PM MDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
348 PM MDT Sat May 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Tstm Wnd Gst     5 WSW Great Falls       47.46N 111.39W
05/10/2025  M50 MPH          Cascade            MT   Official NWS Obs

            50 mph gust measured at NWS Great Falls.

&&

BH
Local storm report, May 10, 3:51 PM MDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
351 PM MDT Sat May 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     Tstm Wnd Gst     2 ENE Helena            46.60N 111.99W
05/10/2025  M61 MPH          Lewis and Clark    MT   ASOS

            61 mph gust at Helena Airport.

&&

BH

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 1:38 PM MDTHigh Wind WatchTFXBeaverhead, Gallatin, Madison12 hr
May 10, 2:22 PM MDTSpecial Weather StatementTFX38 min
May 10, 2:49 PM MDTSpecial Weather StatementTFXSilver Bow41 min
May 10, 2:56 PM MDTSpecial Weather StatementTFXBroadwater34 min
May 10, 3:05 PM MDTSevere Thunderstorm WarningTFXCascade55 min
May 10, 3:33 PM MDTSpecial Weather StatementTFXJefferson42 min
May 10, 3:43 PM MDTSpecial Weather StatementTFXChouteau47 min
May 10, 4:00 PM MDTSevere Thunderstorm WarningTFXBroadwater, Jefferson, Lewis and Clark60 min
May 10, 4:06 PM MDTSpecial Weather StatementTFXChouteau54 min
May 10, 4:09 PM MDTSpecial Weather StatementTFXBeaverhead36 min
May 10, 4:16 PM MDTSpecial Weather StatementTFXLewis and Clark44 min
May 10, 4:37 PM MDTSpecial Weather StatementTFXLewis and Clark38 min
May 10, 4:41 PM MDTSpecial Weather StatementTFXChouteau34 min
May 10, 4:44 PM MDTSpecial Weather StatementTFXJudith Basin46 min
May 10, 5:07 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Hill68 min
May 10, 5:13 PM MDTSpecial Weather StatementTFXCascade62 min
May 10, 5:17 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus58 min
May 10, 5:21 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus, Judith Basin54 min
May 10, 5:31 PM MDTSpecial Weather StatementTFXMeagher59 min
May 10, 5:45 PM MDTSpecial Weather StatementTFXChouteau, Judith Basin60 min
May 10, 5:48 PM MDTSevere Thunderstorm WarningTFXBlaine, Hill57 min

Nearby

Severe Thunderstorm Warnings in Montana, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.